Will the birth control pill affect my sex drive?
I've heard that taking birth control can reduce your sex drive or even affect who you're attracted to. Is that true? Should I be worried?
It’s possible. Reduced libido is one of the possible side effects of the pill, and it's caused by an excess of progestin. What does that mean? Let’s back up.
There are two hormones in the birth control pill: progestin and estrogen. There are many kinds of pills, and they all have different amounts of each hormone. There are even a few types of each hormone. Every woman’s body is different, which is why there are so many different types of pills. Sometimes you have to try a few before you find one that works for you and allows you to avoid the most side effects.
The birth control pill's side effects are caused by either too much or too little of one hormone or the other. Side effects such as increased appetite, depression, fatigue, weight gain and, as I mentioned above, decreased libido are all side effects of having an excess of progestin. Most of the popular pills have fairly low progestin levels, but there are still differences.
An excess of estrogen can cause bloating, dizziness, headaches, irritability, and nausea. However, not enough estrogen can cause breakthrough bleeding or nervousness. You might think that a lower dose of hormones is better in terms of avoiding side effects, but estrogen also has an important role to play in keeping you from getting pregnant, so it’s a balancing act.
If you find that a pill is giving you a mild side effect, try it for a few months to see if it goes away as your body adjusts. If it doesn’t, try switching to a different pill.